A Case Report of Hemodialysis Intolerance With Eosinophilia

    loading  Checking for direct PDF access through Ovid

Abstract

We report the case of a patient who developed eosinophilia during hemodialysis and became intolerant to dialysis therapy. The patient, a 40-year-old woman, was initiated on hemodialysis for end-stage renal failure caused by chronic glomerulonephritis. After starting on dialysis, her eosinophil count gradually increased. During the ninth session, she developed abdominal pain of an unknown cause after approximately 1 h of dialysis. The symptom, which persisted in the following sessions, was considered to be a dialysis-related complication. We attempted different dialyzers and anticoagulants, but without improvement. The dialysis therapy was discontinued and steroid treatment was given. The hypereosinophilic condition improved rapidly and dialysis therapy was restarted successfully without causing abdominal pain. To investigate the cause of this problem, we measured the leukocyte count and anaphylatoxin C3a level in peripheral blood during dialysis, and compared the results before and after steroid treatment. The results showed that the significant decrease in the leukocyte count observed before steroid treatment was reduced to a mild decrease after steroid treatment. In contrast, C3a did not show a significant difference between the values obtained before and after steroid treatment. These findings suggest that eosinophilia played an important role in the etiology of dialysis intolerance and that C3a was not involved in the decrease in leukocytes under the conditions experienced by the present patient.

Related Topics

    loading  Loading Related Articles